Its tragic we are not warned of this ahead of time. I can't do simple things people take for granted. I can't sniff the food/taste it to tell if its bad. I have inadvertently given my children spoiled stuff. It breaks my heart.
I've eaten things and had my husband come along a few min later and say, I tossed out the ____ it tastes funny.
The worst story I have come across is a professional chief who was not told ahead of time. It ruined his career.
Taste sure didn't seem like such a big deal before, like if you had to pick a sense to loose which one would you choose type of choice. Its very hard to deal with smelling delisous stuff and not being able to follow it with the taste connection.
I have dealt with it like I said "braille" food and eating for the hot/cold sensation in my mouth/stomach.
And I retrained my brain with this simple mantra. "this is the way food is supose to taste."View Thread
Make sure she is on brand name medication only for thyroid replacement. She maybe allergic to the dye in the med (feels like she has static in her skin or a crawly feeling,) I beleive they make a dye free version.
Check her vitamin D levels, her B-12 levels. A small dose of magnesium will help with the (cramping in hands and legs).
Eliminate as much iodine from her diet as possible. Iodine is filtered/processed in the thyroid gland. Read lables its in everything. Simple is way to start is change salt to iodine-less.
RAI is not an exact science. The hope is to damage enough of the thyroid to keep you level. BUT the REALITY is usually it damages it too much/kills it and you will remain on thyroid replacement for the rest of your life.
Your doctor is correct in keeping you on the med. He is not assuming you will be perm hypo...that was the intent of the RAI...to make you perm hypo.
Your thyroid has been damaged by radiation and no longer functioning. It should have been explained to you that most people under go RAI and are on replacement hormone for life. Very VERY few hit that magic jackpot of damaging JUST enough to no longer need meds.
You will need to have a least yearly TSH and FT-4 levels drawn to keep an eye on how you are doing. The doctor will adjust your dose accordingly.
NOT ALLOW THEN TO BULLY YOU INTO STOPPING NURSING OR TREATING THIS WITH RADIATION !!!
What the blazes is the doctor thinking?!! RAI should NEVER be the first thing offered to treat hyperthyroidism!!
This may be something that clears up post partum/when your done nursing!!
There is also ZERO reason to be suffering from the low TSH and that effects on your body!
They should have told you to take Propylthiouracil (PTU)
It is an anti-thyroid medication that will help you get your labs back in control.
The amount of PTU that crosses in breast milk is minimal. (about 0.025% of the dose). The American Academy of Pediatrics considers PTU compatible with breast feeding.
So minimal in fact they do not even bother to run lab tests on the infants.
I used this with both my pregnancies AND while nursing with no ill effects on my children.
The effects of hyperthyroidism can be bad, (cardiac issues) seek a qualified endocrinologist to treat you. In the mean time google the PTU inform yourself and call your doctor back and say, lets try this as a stop gap till I am done nursing.
Peace be the journey
Paja (Graves, two hyperthyroid pregnancies with PTU use during and after while nursing. RAI 2008)View Thread
The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.
Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.